Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 17, 2004, 7:12 PM CST for Grimes County, Montgomery County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2004, 7:12 PM CST (01:12 UTC)
- Expired
- Jan 17, 2004, 8:00 PM CST
- In force
- 48 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Grimes County, TX, Montgomery County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804
WUUS54 KHGX 180112
SVRHOU
TXC185-339-180200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
711 PM CST SAT JAN 17 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRIMES COUNTY IN SOUTHEAST TEXAS
NORTHWEST MONTGOMERY COUNTY IN SOUTHEAST TEXAS
* UNTIL 800 PM CST
* AT 703 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROANS PRAIRIE...OR ABOUT 14 MILES NORTHEAST OF NAVASOTA...AND
MOVING EAST AT 15 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ROANS PRAIRIE...RICHARDS...SHIRO...STATE HIGHWAY 149
HAIL TO NICKEL SIZE IS LIKELY WITH THIS STORM. IF YOU ARE IN ITS
PATH...MOVE TO A SHELTER...PREFERABLY INSIDE A BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3062 9607 3046 9605 3040 9571 3054 9566
3061 9584 3075 9587
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 5:15 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 17, 5:15 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 515 PM CST SAT JAN 17 2004 .UPDATE... UPDATED THE HWOHGX TO CONTINUE THE THREAT OF STRONG/SEVERE THUNDERSTORMS INTO THE EVENING HOURS. ISOLATED TSRA DEVELOPING OVER THE NW ZONES ALONG WEAK SURFACE TROF OR DRYLINE. GIVEN VERY LOW WET BULB ZEROS...HAIL WILL BE A THREAT WITH THESE STORMS. IN FACT...JUST ISSUED A WARNING FOR BURLESON COUNTY. EXPECT THAT THREAT FOR SEVERE WEATHER WILL END BY MID EVENING WITH LOSS OF DAYTIME HEATING. 35 .DISCUSSION... STORMS/CLOUDS FINALLY MOVING OFF TO THE E/NE THIS AFTN ALONG WITH THE ASSOCIATED S/W. WHILE LOW-LEVEL WINDS HAVE TURNED TO THE W/SW AND THERE DOES NOT APPEAR TO BE MUCH BY WAY OF BOUNDARIES AND AD- DITIONAL SPEED MAXS DOWNSTREAM...NOT RULING OUT POPS ENTIRELY FOR THE REMAINDER OF THE LATE AFTN/EARLY EVENING HOURS. HEATING ALONG WITH THE INCOMING FRONT COULD PRODUCE A STORM OR TWO. WILL CONTIN- UE WITH 20-30 POPS. CLOUDS/POPS TO RETURN (AS IF THEY EVER REALLY LEFT) OVERNIGHT IN THE COLD POST-FRONTAL REGIME. WHILE THE CORE OF THE LOW DOES APPEAR TO MOVE RIGHT ACROSS THE CWA...NOT SURE IF THE LOWER/MID LEVELS WILL BE COLD ENOUGH TO SUSTAIN/PRODUCE FREE- ZING PCPN FOR THE NRN ZONES SUNDAY NIGHT. A FLATT-ISH UPPER RIDGE BUILDING IN BEHIND THE APPROACHING TROF SHOULD GIVE WAY TO A MORE SUSTAINED DRYING/CLOUD LESS ENVIRONMENT FOR THE BEGINNING PART OF NEXT WEEK. HOWEVER THIS COMES TO AN END BY MID WEEK WITH THE WIND UP OF THE NEXT UPPER TROF AT/AROUND THE CALIFORNIA BAJA. MID/HIGH CLOUDS AND LOW POPS (IN ASSOCIATION WITH S/W ENERGY EJECTING FROM THE DEEPENING SYSTEM) PROGGED FOR THE REST OF THE UPCOMING WEEK. 41/45 && .HGX WATCHES/WARNINGS/ADVISORIES... SCEC 20-60 NM WATERS. && .PRELIMINARY TEMPS/POPS... COLLEGE STATION (CLL) 46 53 34 56 31/ 30 30 20 00 HOUSTON (IAH) 51 56 37 57 34/ 20 30 20 00 GALVESTON (GLS) 54 59 44 55 40/ 20 20 20 00 &&
Hazardous weather outlook, Jan 17, 5:05 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 PM CST SAT JAN 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 505 PM CST SAT JAN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHEAST TEXAS THIS EVENING AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL BEING THE PRIMARY THREAT. THE STORMS ARE EXPECTED TO DIMINISH BY MID EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 6:12 PM CST | Severe Thunderstorm Warning | HGX | Madison | 48 min |
| Jan 17, 8:43 PM CST | Severe Thunderstorm Warning | HGX | Montgomery | 32 min |
| Jan 17, 9:39 PM CST | Severe Thunderstorm Warning | HGX | Liberty, Montgomery | 36 min |
| Jan 17, 9:52 PM CST | Severe Thunderstorm Warning | HGX | Trinity | 23 min |
| Jan 17, 10:22 PM CST | Severe Thunderstorm Warning | HGX | Liberty | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.